Arizona, 2012Flash Flooding in Arizona, September 3, 2012
September 3, 2012 · NWS TWC · 2 events in 1 county or zone
Abundant moisture remained over southern Arizona. Thunderstorms were most predominant southeast of a line from Safford to Sells, but were absent across much of the Tucson metropolitan area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Abundant moisture remained over southern Arizona. Thunderstorms were most predominant southeast of a line from Safford to Sells, but were absent across much of the Tucson metropolitan area. Thunderstorms produced heavy rain and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 3, 3:20 PM MST, 59 minutes earlier.
Area forecast discussion, Sep 3, 3:20 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
320 PM MST MON SEP 3 2012
.SYNOPSIS...THERE WILL BE PLENTY OF MOISTURE AROUND FOR SCATTERED
AFTERNOON AND EVENING THUNDERSTORMS AGAIN TODAY...MAINLY SOUTH AND
WEST OF TUCSON. DEEPER MOISTURE WILL MOVE ACROSS THE AREA TUESDAY
AND WEDNESDAY FOR AN UPSWING IN THUNDERSTORM ACTIVITY.
&&
.DISCUSSION...ACTIVITY SLOWER TO START THIS AFTERNOON AND HAS MAINLY
BEEN RELEGATED TO THE HIGHER TERRAIN SOUTH AND EAST OF TUCSON. IT
ALSO HAS BEEN COOLER THAN FORECAST. PRECIPITABLE WATER VALUES ARE
SLOWLY INCREASING...ESPECIALLY OUT WEST...AND RANGE FROM 1.35" NEAR
THE AZ/NM BORDER TO 1.70" OUT IN WESTERN PIMA COUNTY. STILL NO
CHANGE FROM MORNING THINKING THAT THE BEST CHANCES FOR STORMS WITH
HEAVY RAIN WILL BE ALONG THE INTERNATIONAL BORDER AND ONCE AGAIN OUT
IN CENTRAL PIMA COUNTY.
TROPICAL MOISTURE WILL CONTINUE TO PUSH NORTH INTO ARIZONA TUESDAY
AND WEDNESDAY AS TROPICAL STORM JOHN MOVES TO THE WNW INTO COOLER
WATERS WELL OFF THE BAJA COAST. AS WE HAVE BEEN ADVERTISING FOR A
COUPLE OF DAYS NOW...BOTH TUESDAY AND WEDNESDAY LOOK PRETTY ACTIVE
AND WET. DUE TO THE ADDED MOISTURE AND CLOUD COVER...HIGHS TUESDAY
AND WEDNESDAY WILL BE BELOW NORMAL.
ATMOSPHERE DRIES OUT A BIT LATE IN THE WEEK INTO THE WEEKEND BUT
ENOUGH MOISTURE WILL BE AROUND FOR CONTINUED CHANCE OF AFTERNOON AND
EVENING THUNDERSTORMS. HIGHS WILL WARM BACK TO OR SLIGHTLY ABOVE
NORMAL.
&&
.AVIATION...MAIN AREA OF CONCERN FOR SHOWERS AND THUNDERSTORMS THIS
EVENING WILL BE SOUTH AND WEST OF KTUS WHERE THEY WILL BE MORE
NUMEROUS. CAN EXPECT MVFR CONDITIONS NEAR TSRA THRU 04/04Z. EXPECT
SCTD TSRA TO DVLP ONCE AGAIN ON TUESDAY AFTER 04/19Z.
SURFACE WIND GENERALLY LESS THAN 10 KTS...EXCEPT FOR GUSTS TO 45 KTS
NEAR SCTD TSRA/SHRA THRU 04/04Z...ESPECIALLY FROM S AND W OF KTUS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...EXPECT SCATTERED MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS THROUGH THE WEEK. ERRATIC AND GUSTY WINDS
CAN BE EXPECTED NEAR ANY THUNDERSTORMS THAT DEVELOP.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 3, 11:20 AM MST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
1120 AM MST MON SEP 3 2012
CORRECTION TO ADD SECOND PARAGRAPH IN DAY TWO THRU SEVEN SECTION
AZZ503-507-508-513-040600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
1120 AM MST MON SEP 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
MOISTURE VALUES HAVE INCREASED IN THE PAST 24 HOURS AND COMBINED
WITH A WEAK UPPER LEVEL DISTURBANCE MOVING NORTH ACROSS NORTHERN
SONORA MEXICO...EXPECTED WIDESPREAD SHOWERS AND SCATTERED
THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THE STRONGER
STORMS WILL PRODUCE HEAVY RAIN AND WIND GUSTS TO 50 MPH. LOCALIZED
RAINFALL TOTALS OF ONE TO TWO INCHES WILL INCREASE THE CHANCES FOR
FLASH FLOODING TO OCCUR.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DEEPER MOISTURE WILL MOVE ACROSS THE AREA TUESDAY AND WEDNESDAY.
THUS EXPECT TYPICAL SUMMER THUNDERSTORM ACTIVITY. MAIN THREAT FROM
STORMS WILL BE HEAVY RAIN AND WIND GUSTS TO 45 MPH. THERE WILL BE
FLASH FLOODING CONCERNS BOTH TUESDAY AND WEDNESDAY.
SOME DRIER AIR PUSHES IN THURSDAY INTO THE WEEKEND...BUT ENOUGH
MOISTURE WILL BE AROUND FOR A CHANCE OF STORMS EACH AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ502-515-040600-
TOHONO O'ODHAM NATION-BABOQUIVARI MOUNTAINS-
1120 AM MST MON SEP 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE DEVELOPING THIS AFTERNOON
AND CONTINUING INTO THE EVENING HOURS. AS HAS BEEN THE CASE FOR
THE PAST COUPLE OF DAYS...SOME OF THESE STORMS WILL CAPABLE OF
PRODUCING HEAVY RAIN AND WIND GUSTS TO 50 MPH. ISOLATED AREAS OVER
THE PAST COUPLE OF EVENINGS HAVE RECEIVED UP TO TWO INCHES OF
RAIN...SO ANY ADDITIONAL RAINFALL WILL BRING ABOUT FLASH FLOODING
ISSUES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DEEPER MOISTURE WILL MOVE ACROSS THE AREA TUESDAY AND WEDNESDAY.
THUS EXPECT TYPICAL SUMMER THUNDERSTORM ACTIVITY. MAIN THREAT FROM
STORMS WILL BE HEAVY RAIN AND WIND GUSTS TO 45 MPH. THERE WILL BE
FLASH FLOODING CONCERNS BOTH TUESDAY AND WEDNESDAY.
SOME DRIER AIR PUSHES IN THURSDAY INTO THE WEEKEND...BUT ENOUGH
MOISTURE WILL BE AROUND FOR A CHANCE OF STORMS EACH AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ504>506-514-040600-
TUCSON METRO AREA-SOUTH CENTRAL PINAL COUNTY-
SOUTHEAST PINAL COUNTY-CATALINA AND RINCON MOUNTAINS-
1120 AM MST MON SEP 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
DEVELOPING THIS AFTERNOON AND CONTINUING INTO THE EVENING HOURS.
MAIN THREAT FROM STORMS WILL BE WIND GUSTS TO 50 MPH AND BRIEF
HEAVY RAIN WHICH MAY CAUSE MINOR FLOODING ISSUES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DEEPER MOISTURE WILL MOVE ACROSS THE AREA TUESDAY AND WEDNESDAY.
THUS EXPECT TYPICAL SUMMER THUNDERSTORM ACTIVITY. MAIN THREAT FROM
STORMS WILL BE HEAVY RAIN AND WIND GUSTS TO 45 MPH. THERE WILL BE
FLASH FLOODING CONCERNS BOTH TUESDAY AND WEDNESDAY.
SOME DRIER AIR PUSHES IN THURSDAY INTO THE WEEKEND...BUT ENOUGH
MOISTURE WILL BE AROUND FOR A CHANCE OF STORMS EACH AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ501-040600-
WESTERN PIMA COUNTY-
1120 AM MST MON SEP 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS AFTERNOON...THEN A
BETTER CHANCE TONIGHT AS STORMS IN CENTRAL PIMA COUNTY PUSH WEST
AS FAR AS STATE HIGHWAY 86. MAIN THREAT FROM STORMS INITIALLY WILL
BE BLOWING DUST FROM THUNDERSTORM OUTFLOW TO THE EAST...THEY
LOCALLY HEAVY RAIN AND WIND GUSTS TO 45 MPH AS STORMS PUSH WEST
ACROSS THE AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DEEPER MOISTURE WILL MOVE ACROSS THE AREA TUESDAY AND WEDNESDAY.
THUS EXPECT TYPICAL SUMMER THUNDERSTORM ACTIVITY. MAIN THREAT FROM
STORMS WILL BE HEAVY RAIN AND WIND GUSTS TO 45 MPH. THERE WILL BE
FLASH FLOODING CONCERNS BOTH TUESDAY AND WEDNESDAY.
SOME DRIER AIR PUSHES IN THURSDAY INTO THE WEEKEND...BUT ENOUGH
MOISTURE WILL BE AROUND FOR A CHANCE OF STORMS EACH AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ509>512-040600-
UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
1120 AM MST MON SEP 3 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. LOCALLY HEAVY RAIN AND WIND GUSTS TO 45 MPH ARE MAIN
CONCERNS WITH STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
DEEPER MOISTURE WILL MOVE ACROSS THE AREA TUESDAY AND WEDNESDAY.
THUS EXPECT TYPICAL SUMMER THUNDERSTORM ACTIVITY. MAIN THREAT FROM
STORMS WILL BE HEAVY RAIN AND WIND GUSTS TO 45 MPH. THERE WILL BE
FLASH FLOODING CONCERNS BOTH TUESDAY AND WEDNESDAY.
SOME DRIER AIR PUSHES IN THURSDAY INTO THE WEEKEND...BUT ENOUGH
MOISTURE WILL BE AROUND FOR A CHANCE OF STORMS EACH AFTERNOON AND
EVENING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Sep 3, 3:03 PM MST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
303 PM MST MON SEP 3 2012
AZZ503-513-032245-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
303 PM MST MON SEP 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ COUNTY UNTIL
345 PM MST...
AT 254 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHEAST OF NOGALES...MOVING WEST AT 5
TO 10 MPH TOWARD THE PATAGONIA LAKE AREA.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...KINO SPRINGS AND
PATAGONIA LAKE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3161 11090 3155 11065 3136 11068 3132 11089
3133 11096
TIME...MOT...LOC 2202Z 090DEG 8KT 3145 11078
MEYERSpecial weather statement, Sep 3, 3:35 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
335 PM MST MON SEP 3 2012
AZZ503-032315-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
335 PM MST MON SEP 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SANTA CRUZ COUNTY UNTIL
415 PM MST...
AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF NOGALES...MOVING WEST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...TUBAC...RIO RICO...PENA BLANCA
LAKE AND TUMACACORI.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3139 11123 3166 11107 3154 11081 3132 11085
3132 11104
TIME...MOT...LOC 2235Z 103DEG 10KT 3148 11096
MEYERFlash Flood, Cochise
- When
- September 3, 4:19 PM MST to 5:45 PM MST
- Where
- Cochise County, 1.75 mi S of Charleston to 2.91 mi WNW of Hereford
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.605, -110.174
Heavy rain east of Sierra Vista caused flash flooding of washes that cross Moson Road resulting in closure of the road from the Charleston Road intersection south to near Hereford Road.
Flash Flood, Cochise
- When
- September 3, 7:15 PM MST to 7:55 PM MST
- Where
- Cochise County, 2.3 mi SE of Land to 1.49 mi NNW of St David
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 31.860, -110.198
Heavy rain produced flash flooding in Saint David. One bridge on a county road was washed out and flood waters entered one home, damaging the laundry room.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Louisiana, September 3, 20121 death · 1 injured · 1 event
- Flash Flooding and Damaging Wind in California, September 3 to 5, 2012$217,000 · 70 kt wind · 4 events
- Tornado in Delaware, September 3, 20122 injured · $100,000 · EF0 · 1 event
- Flash Flood and Hail in Mississippi, September 3 to 4, 2012$50,000 · 1 in hail · 10 events
- Excessive Heat in Oklahoma, September 3 to 7, 20125 injured · 2 events
- Flash Flooding and Hail in Alabama, September 3 to 4, 20121 in hail · 18 events
- Hail and Damaging Winds in Michigan, September 3, 2012$12,000 · 60 kt wind · 8 events
- Hail and Damaging Wind in South Dakota, September 3, 20121.25 in hail · 8 events
- Hail and Damaging Wind in South Dakota, September 3, 20121.5 in hail · 7 events
- Flash Flooding in Pennsylvania, September 3, 20125 events
- Flash Flooding and Damaging Wind in North Carolina, September 3, 201250 kt wind · 4 events
- Damaging Winds in North Carolina, September 3, 201250 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412710, 412712.